Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 14, NWS Northern Indiana

May 10, 20205 counties in Ohio

NWS Northern Indiana issued this severe thunderstorm warning at May 10, 2020, 2:46 PM EDT for 5 counties in Ohio. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2020, 2:46 PM EDT (18:46 UTC)
Expired
May 10, 2020, 3:30 PM EDT
In force
44 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allen County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 139 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 3:02 PM EDTTSTM WND GST 603 Ne Yoder, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2140 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

655 
WUUS53 KIWX 101846
SVRIWX
OHC003-069-125-137-161-101930-
/O.NEW.KIWX.SV.W.0014.200510T1846Z-200510T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
246 PM EDT Sun May 10 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Putnam County in west central Ohio...
  Southeastern Paulding County in west central Ohio...
  Southeastern Henry County in northwestern Ohio...
  Central Van Wert County in west central Ohio...
  Allen County in west central Ohio...

* Until 330 PM EDT.

* At 245 PM EDT, severe thunderstorms were located along a line
  extending from near Ottoville to near Elida to near St. Marys to 6
  miles west of Minster, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lima, Van Wert, Delphos, Ottawa, Bluffton, Fort Shawnee,
  Spencerville, Columbus Grove, Leipsic, Elida, Deshler, Kalida,
  Pandora, Glandorf, Ottoville, Ohio City, Spencerville In Allen
  County, Middle Point, Cairo and Fort Jennings.

This includes Interstate 75 between mile markers 119 and 141.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
      4068 8446 4073 8446 4073 8467 4087 8468
      4129 8389 4064 8388
TIME...MOT...LOC 1845Z 237DEG 48KT 4089 8427 4083 8419 4059 8431 4038
8450

HAIL...<.75IN
WIND...60MPH
 
$$

NWS
1 follow-up statement
703 
WWUS53 KIWX 101916
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
316 PM EDT Sun May 10 2020

OHC003-069-125-137-161-101930-
/O.CON.KIWX.SV.W.0014.000000T0000Z-200510T1930Z/
Putnam OH-Paulding OH-Henry OH-Van Wert OH-Allen OH-
316 PM EDT Sun May 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR PUTNAM...SOUTHEASTERN PAULDING...SOUTHEASTERN HENRY...EASTERN VAN
WERT AND ALLEN COUNTIES...

At 314 PM EDT, severe thunderstorms were located along a line
extending from near McComb to near Rawson to near Ada to near
Wapakoneta, moving northeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. At 3:02 pm EDT, a 60 mph wind gust was 
         observed at the Lima Airport. 

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lima, Delphos, Ottawa, Bluffton, Fort Shawnee, Spencerville, Columbus
Grove, Leipsic, Elida, Deshler, Kalida, Pandora, Glandorf, Ottoville,
Spencerville In Allen County, Middle Point, Cairo, Fort Jennings,
Harrod and Beaverdam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
      4068 8440 4098 8447 4129 8389 4064 8388
TIME...MOT...LOC 1914Z 237DEG 48KT 4109 8386 4103 8378 4079 8390 4058
8409

HAIL...<.75IN
WIND...60MPH
 
$$

NWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:14 PM EDT, 32 minutes earlier.

Area forecast discussion, May 10, 2:14 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
214 PM EDT Sun May 10 2020

.SYNOPSIS...
Issued at 200 PM EDT Sun May 10 2020

Thunderstorms move out of the area this evening. Then breezy with
cool temperatures dropping into the 30s for lows and snow or graupel
that could mix with rain before dissipating tonight. Best chance for
frost will be Monday night and Tuesday night. Dry weather occurs
early this week, but transitions to rainy weather at the end of the
week.

&&

.SHORT TERM...(Today and Tonight)
Issued at 419 AM EDT Sun May 10 2020

Focus of period will be on well defined upper low presently
moving across southern MN with its eyes set on passing over N
Indiana this afternoon. Disjointed dual cold front setup will move
across the forecast area today. The first front was racing east,
now in western IL with arrival of it into our western counties by
10Z and exiting by 16Z. Some showers were located behind this
feature with hi res models generally showing a weakening trend
over the next several hours until it is almost clear of the area
with some redevelopment expected at that point. While temps are
dropping with the front, dewpoints are increasing behind it (low
to mid 30s ahead vs low to mid 40s behind). It will be along this
feature that we will need to monitor for a non-zero stg-locally
severe storm threat as temperatures are able to warm back into the
50s with 250 to maybe 500 J/KG MLCAPE and shear on the order of
maybe 25 kts. SPC Day1 outlook has maintained the marginal risk
generally east of a Logansport to Goshen to Coldwater line. Setup
will most likely be widely sct to sct showers/storms develop along
this western fringe of the outlook area and race with with
marginal svr hail/wind threat, followed by slightly better
organization into small bowing segments that may enhance localized
wind damage east of I-69 (where better chance for the higher CAPE
values exist).

As briefly mentioned, gradient winds will increase throughout the
day, with some higher gusts of 35 to 40 mph possible. Should
remain below advisory criteria, but somewhat stronger wind fields
aloft could get mixed down with both the second cold front and
stronger showers to push 45 mph.

Behind the second front, coldest air aloft will settle in as the
upper low passes overhead with all models agreeing on -30C 500 mb
temps and strong CAA all leading to scattered to numerous showers
around through at least 00Z, with a threat for gusty winds (mainly
gradient) as well as small hail/graupel as freezing levels come
crashing down.

Some lingering rain/snow showers may be experienced into the
overnight hours but shouldn't amount to much. This activity,
associated cloud cover and winds of around 10 kts should hopefully
stave off any frost formation despite temps falling into the 30s
(low to mid 30s NE half) for overnight lows. Some discussion took
place with our neighbors to the north on frost headlines, but will
defer to day shift to see how winds look tonight.

&&

.LONG TERM...(Monday through Saturday)
Issued at 419 AM EDT Sun May 10 2020

...Frosty nights likely both Monday and Tuesday, but trending
warmer remainder of period...

High pressure will settle in across the region to start out the
period with continued unseasonably cold airmass lingering through
Tuesday night. Coldest day of the week will be Monday when highs
likely won't get above 50 degrees. Clear skies and light winds
both Monday and Tuesday night will allow lows to drop into the low
to mid 30s. Frost advisories will likely be needed for most, if
not all of the forecast area both these nights. This will be
handled in later forecast packages.

There remains a light at the end of the tunnel with a major
pattern shift back to normal and possibly above normal
temperatures by Thursday and beyond as northern stream is finally
shifted north in response to several western US troughs that will
eject east and not only bring the warm weather but also increasing
chances for showers and thunderstorms. Baroclinic zone will be
moving north and south across the region for the second half of
the period, leading to low confidence on specifics with regards to
temps and pops. Arrival of first round of precip looks to be as
early as Weds night with additional waves rippling through into
Sat. Generally stayed with blended pops as they are likely to keep
varying in the coming days and no point chasing them. While some
severe threat later in the week could materialize, greater
likihood of several rounds of rain and maybe some minor hydro
concerns appear more likely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 200 PM EDT Sun May 10 2020

A strong upper level system accompanied by a cold front will race
across the area this afternoon. Wind gusts to 40 knots have been
common. Have raised wind gusts to 45 knots at FWA with developing
cells moving into Allen County. The line had already moved through
SBN, so expected lighter wind gusts along with some showers behind
the front. Otherwise, some lingering post frontal MVFR clouds can
be expected.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lakeshore Flood Advisory from 4 PM this afternoon to 3 AM CDT
     Monday for INZ003.

MI...Lakeshore Flood Advisory from 5 PM this afternoon to 4 AM EDT
     Monday for MIZ077.

OH...NONE.
LM...Gale Warning until 11 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...Roller
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 10, 5:41 AM EDT, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
541 AM EDT Sun May 10 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-110945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
541 AM EDT Sun May 10 2020 /441 AM CDT Sun May 10 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible east of a Logansport to Goshen
to Coldwater line today. While small hail and wind gusts to 40 mph
will be the main concern from late morning into this afternoon,
isolated wind gusts to 60 mph and hail up to 1 inch in diameter are
possible with any stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost looks likely for Monday and Tuesday night in many areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-110945-
La Porte-Berrien-
541 AM EDT Sun May 10 2020 /441 AM CDT Sun May 10 2020/

...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 5 PM EDT /4 PM CDT/ THIS
AFTERNOON TO 4 AM EDT /3 AM CDT/ MONDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-110945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
541 AM EDT Sun May 10 2020

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

In the hours before

Local storm report, May 10, 1:51 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
151 PM EDT SUN MAY 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     TSTM WND GST     3 NNE NINE MILE         41.01N 85.20W
05/10/2020  M78 MPH          ALLEN              IN   ASOS

            ASOS OBSERVATION AT THE FORT WAYNE AIRPORT.

&&

SKIP
Special weather statement, May 10, 2:07 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
207 PM EDT Sun May 10 2020

MIZ078>080-101900-
Branch-St. Joseph-Cass-
207 PM EDT Sun May 10 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASS...ST. JOSEPH
AND NORTHWESTERN BRANCH COUNTIES...

At 201 PM EDT, a strong thunderstorm was located over Three Rivers,
moving northeast at 35 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sturgis, Coldwater, Three Rivers, Bronson, Union City, Centreville,
Marcellus, Colon, Nottawa, Flowerfield, Batavia, Leonidas, Mendon,
Burr Oak, Sherwood, Klinger Lake, Fishers Lake, Corey Lake, Clear
Lake and Matteson Lake.

This includes Interstate 69 in Michigan between mile markers 9 and
10.

&&

LAT...LON 4188 8495 4180 8556 4207 8605 4207 8515
TIME...MOT...LOC 1801Z 243DEG 25KT 4194 8560

HAIL...0.50IN
WIND...55MPH

NWS
Local storm report, May 10, 2:10 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
210 PM EDT SUN MAY 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     2 E FORT WAYNE          41.07N 85.10W
05/10/2020                   ALLEN              IN   PUBLIC

            WIRES DOWNED, TREES INTO HOSES. PRIMARILY
            EAST SIDE OF FORT WAYNE INTO NEW HAVEN.

&&

PBM
Local storm report, May 10, 2:19 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
219 PM EDT SUN MAY 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     1 S FORT WAYNE          41.05N 85.14W
05/10/2020                   ALLEN              IN   AMATEUR RADIO

            15-20 FOOT TREE DOWNED AT ARCADIA CT. AND
            HOAGLAND AVE. TREE PARTIALLY BLOCKING
            ARCARDIA CT.

&&

PBM
Local storm report, May 10, 2:40 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
240 PM EDT SUN MAY 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     5 NW MIDDLEBURY         40.90N 84.80W
05/10/2020  E60 MPH          VAN WERT           OH   EMERGENCY MNGR

            REPORT RELAYED BY THE EMERGENCY MANAGER,
            TIME ESTIMATED BY RADAR.

&&

SKIP
Local storm report, May 10, 2:45 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
245 PM EDT SUN MAY 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND GST     4 NE ANTWERP            41.22N 84.69W
05/10/2020  M61 MPH          PAULDING           OH   MESONET

&&

SKIP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:08 PM EDTSevere Thunderstorm WarningIWXDefiance, Paulding, Putnam, Van Wert, Williams37 min
May 10, 2:41 PM EDTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry, Paulding, Putnam, Van Wert and 1 more49 min
May 10, 3:32 PM EDTSpecial Weather StatementIWXFulton, Henry28 min
May 10, 3:35 PM EDTSpecial Weather StatementIWXAllen, Putnam25 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.